Alert archive / Indiana / Flash Flood Warnings in 2019
Flash Flood Warning 1, NWS Northern Indiana
NWS Northern Indiana issued this flash flood warning at May 27, 2019, 5:25 PM CDT for LaPorte County, Saint Joseph County, Indiana; Berrien County, Michigan. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2019, 5:25 PM CDT (22:25 UTC)
- Expired
- May 27, 2019, 8:24 PM CDT
- In force
- 3 hr
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- None
Counties LaPorte County, IN, Saint Joseph County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 83 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 5:34 PM CDT | HEAVY RAIN 1.52 | 3 Nw South Bend, IN | SOUTH BEND AIRPORT MEASURED 1.52 INCHES OF RAIN IN 35 MINUTES. |
| May 27, 7:45 PM CDT | FLOOD | 1 Nnw Osceola, IN | ABOUT 1 INCH OF STANDING WATER ON ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
194
WGUS53 KIWX 272225
FFWIWX
INC091-141-MIC021-280230-
/O.NEW.KIWX.FF.W.0001.190527T2225Z-190528T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Northern Indiana
625 PM EDT Mon May 27 2019
The National Weather Service in Northern Indiana has issued a
* Flash Flood Warning for...
Northern St. Joseph County in north central Indiana...
La Porte County in northwestern Indiana...
Southern Berrien County in southwestern Michigan...
* Until 1030 PM EDT/930 PM CDT/.
* At 623 PM EDT/523 PM CDT/, Doppler radar and automated rain gauges
indicated thunderstorms producing heavy rain across the warned
area. Rainfall in excess of one inch has already fallen. Flash
flooding is expected to begin shortly.
Additional rainfall amounts of one to two inches in a short
amount of time are possible in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4180 8692 4191 8639 4179 8622 4176 8623
4176 8619 4167 8606 4165 8606 4144 8693
4171 8693 4173 8691 4178 8695
$$
Brown2 follow-up statements
656
WGUS73 KIWX 272328
FFSIWX
Flash Flood Statement
National Weather Service Northern Indiana
728 PM EDT Mon May 27 2019
INC091-141-MIC021-280230-
/O.CON.KIWX.FF.W.0001.000000T0000Z-190528T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Joseph IN-La Porte IN-Berrien MI-
728 PM EDT Mon May 27 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT/930 PM
CDT/ FOR NORTHERN ST. JOSEPH...LA PORTE AND SOUTHERN BERRIEN
COUNTIES...
At 727 PM EDT/627 PM CDT/, Doppler radar and automated rain gauges
indicated thunderstorms producing heavy rain over the warned area. Up
to two inches of rain has already fallen. Flash flooding is expected
to begin shortly.
Additional rainfall amounts of one inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4180 8692 4191 8639 4179 8622 4176 8623
4176 8619 4167 8606 4165 8606 4144 8693
4171 8693 4173 8691 4178 8695
$$
Brown217
WGUS73 KIWX 280124
FFSIWX
Flash Flood Statement
National Weather Service Northern Indiana
924 PM EDT Mon May 27 2019
INC091-141-MIC021-280134-
/O.CAN.KIWX.FF.W.0001.000000T0000Z-190528T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Joseph IN-La Porte IN-Berrien MI-
924 PM EDT Mon May 27 2019
...THE FLASH FLOOD WARNING FOR NORTHERN ST. JOSEPH...LA PORTE AND
SOUTHERN BERRIEN COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4180 8692 4191 8639 4179 8622 4176 8623
4176 8619 4167 8606 4165 8606 4144 8693
4171 8693 4173 8691 4178 8695
$$
BrownWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at May 27, 1:46 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, May 27, 1:46 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 246 PM EDT Mon May 27 2019 .SYNOPSIS... Issued at 355 AM EDT Mon May 27 2019 Chances of thunderstorms will increase late this afternoon across southwest Lower Michigan and northwest Indiana, with thunderstorms likely across all of the area by this evening into the early overnight. Some of these storms may be severe with a risk of damaging winds, large hail, isolated tornadoes, and locally heavy rainfall. A cold front will sag across the area on Tuesday, bringing a potential of more showers and thunderstorms Tuesday afternoon and early evening. The active weather pattern will continue for Wednesday and Thursday with more chances of rain and storms. && .SHORT TERM...(This Evening through Tuesday) Issued at 201 PM EDT Mon May 27 2019 Temperatures this afternoon expected to warm up into the upper 70s to near 80. Cloud cover this afternoon will increase ahead of strong system to our west. Lingering low clouds/fog from Lake Michigan stretching southeast through SBN and FWA finally eroding away. This feature may play a role with stronger storms this evening as it acts as a differential heating boundary. Strong low pressure system spinning over IA/MN this afternoon will be the focus in the short term for severe weather across our area. Leading warm front will lift northward this afternoon with a few showers and thunderstorms along it possible. Severe risk with these storms will be limited but cannot rule out gusty winds and small hail. Severe risk increases late this afternoon into the evening as warm front lifts farther north. All severe hazards in play for tonight including damaging winds, large hail, isolated tornado, and heavy rain. Behind the front, SFC based instability increasing to 2000 j/kg and deep layer shear ranging from 50-60 knots. Long and curved hodographs with backed winds at the SFC veering with height along the boundary may result in storms with rotation. Damaging winds is likely the biggest risk this evening as 500-700 mb winds increase to 50-60 knots by 00z. As stronger storms develop they will have the potential to mix down these winds to the surface. Concern for large hail is low especially given high PWAT values across the area around 1.5 inches. However, due to high PWAT values, heavy rain and minor flooding is a concern especially given already saturated ground. Widespread 0.75 to 1 inch rainfall with locally heavier amounts in stronger thunderstorms. CAM guidance indicating potential for even higher amounts, but held off bumping up QPF further due to some uncertainty. Tomorrow, mild weather again with high in the upper 70s to lower 80s. Dry conditions in the morning before showers and thunderstorms fire up in the afternoon along a residual boundary leftover from previous nights storms. Kept inherited chance pops as its still uncertain where the boundary will set up. && && .LONG TERM...(Tuesday Night through Monday) Issued at 245 PM EDT Mon May 27 2019 Continued chances for rain in the long term as active pattern repeats itself again on Wednesday and Thursday. Rain and thunderstorms chances will once again depend on upstream convection that makes its way towards the Great Lakes. A brief break in the pattern with a rare dry day Friday and into the day on Saturday. Another shortwave drops down into the area Sat afternoon bringing once again rain to the area into Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 104 PM EDT Mon May 27 2019 Stubborn low stratus and fog has finally mixed out at the terminals leaving mainly VFR conditions and southeast winds near 10 knots through the mid afternoon hours. Thunderstorm chances increase during the late afternoon/early evening hours (22z-04z) as a warm front lifts north in tandem with a convectively aided vort tracking east from the Upper Midwest. Some of these storms could become strong to severe with large hail and damaging winds. Chances for rain/storms then diminish later tonight into tomorrow morning. Some MVFR, possibly IFR, stratus may creep back into mainly KSBN later tonight near the leftover frontal zone. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Marsili SHORT TERM...Heidelberger LONG TERM...Heidelberger AVIATION...Steinwedel Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 27, 2:48 PM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 348 PM EDT Mon May 27 2019 INZ003>005-012>016-020-022>024-032-MIZ077-078-282000- La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN- Kosciusko-White-Cass IN-Miami-Wabash-Grant-Berrien-Cass MI- 348 PM EDT Mon May 27 2019 /248 PM CDT Mon May 27 2019/ ...TORNADO WATCH 263 IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Thunderstorms will become likely late this afternoon into this evening. Strong to severe thunderstorms are possible with large hail, damaging winds, locally heavy rainfall and isolated tornadoes possible threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a risk of severe thunderstorms Tuesday afternoon into early evening. Chances of thunderstorms will continue Wednesday into Thursday but confidence remains low at this time regarding the potential of severe weather. Locally heavy rainfall is possible at times from Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed across the area late this afternoon into this evening. INZ006>009-017-018-025>027-033-034-MIZ079>081-OHZ001-002-004-005-015- 016-024-025-282000- Lagrange-Steuben-Noble-De Kalb-Whitley-Allen IN-Huntington-Wells- Adams-Blackford-Jay-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 348 PM EDT Mon May 27 2019 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms will become this evening. Strong to severe thunderstorms are possible with large hail, damaging winds, locally heavy rainfall and isolated tornadoes possible threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a risk of severe thunderstorms Tuesday afternoon into early evening. Chances of thunderstorms will continue Wednesday into Thursday but confidence remains low at this time regarding the potential of severe weather. Locally heavy rainfall is possible at times from Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening. LMZ043-046-282000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 348 PM EDT Mon May 27 2019 ...TORNADO WATCH 263 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Thunderstorms will become likely late this afternoon into early this evening. Severe storms are possible with large hail and wind gusts in excess of 50 knots. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periodic chances of thunderstorms will continue for Tuesday through Thursday.
In the hours before
Special weather statement, May 27, 4:03 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
503 PM EDT Mon May 27 2019
INZ024-025-272130-
Wabash-Huntington-
503 PM EDT Mon May 27 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WABASH AND HUNTINGTON
COUNTIES...
At 503 PM EDT, a strong thunderstorm was located over La Fontaine, or
8 miles southeast of Wabash, moving northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Huntington, Wabash, Andrews, La Fontaine, Lancaster, Lagro, Mount
Etna, Servia, Lincolnville, Treaty, Majenica, Banquo and Bippus.
This includes Interstate 69 in Indiana between mile markers 281 and
284.
&&
LAT...LON 4078 8590 4097 8560 4078 8533 4065 8571
4065 8580
TIME...MOT...LOC 2103Z 234DEG 25KT 4070 8574
HAIL...0.25IN
WIND...40MPH
BrownLocal storm report, May 27, 4:11 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
511 PM EDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL MICHIGAN CITY 41.72N 86.90W
05/27/2019 E0.70 INCH LA PORTE IN TRAINED SPOTTER
&&
MCSLocal storm report, May 27, 4:13 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
513 PM EDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL MICHIGAN CITY 41.71N 86.90W
05/27/2019 E1.00 INCH LA PORTE IN PUBLIC
&&
MCSLocal storm report, May 27, 4:25 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
525 PM EDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 3 W MOUNT ETNA 40.74N 85.62W
05/27/2019 M1.25 INCH HUNTINGTON IN TRAINED SPOTTER
&&
CRSpecial weather statement, May 27, 4:25 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Northern Indiana
525 PM EDT Mon May 27 2019
INZ017-018-025-026-272200-
Whitley-Huntington-Allen-Wells-
525 PM EDT Mon May 27 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALLEN...
SOUTHEASTERN WHITLEY...HUNTINGTON AND NORTH CENTRAL WELLS COUNTIES...
At 525 PM EDT, a strong thunderstorm was located near Huntington,
moving northeast at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
This storm will be near...
Markle around 540 PM EDT.
Ossian around 555 PM EDT.
Other locations impacted by this storm include Nine Mile, Bowerstown,
Yoder, Dunfee, Lancaster, Aboite, Uniondale, Roanoke, Majenica and
Mount Etna.
This includes the following highways...
Interstate 469 between mile markers 0 and 4, and between mile
markers 7 and 8.
Interstate 69 in Indiana between mile markers 280 and 302.
&&
LAT...LON 4068 8555 4077 8564 4086 8564 4110 8532
4089 8510
TIME...MOT...LOC 2125Z 232DEG 27KT 4084 8549
HAIL...0.75IN
WIND...40MPH
MCSSpecial weather statement, May 27, 5:06 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
606 PM EDT Mon May 27 2019
INZ018-026-027-OHZ015-024-272245-
Adams-Allen-Wells-Van Wert-Paulding-
606 PM EDT Mon May 27 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALLEN...NORTHEASTERN
WELLS...NORTHERN ADAMS...SOUTHWESTERN PAULDING AND NORTHWESTERN VAN
WERT COUNTIES...
At 606 PM EDT, a strong thunderstorm was located near Ossian, moving
northeast at 35 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
This storm will be near...
Ossian around 610 PM EDT.
New Haven around 635 PM EDT.
Monroeville around 645 PM EDT.
Other locations impacted by this storm include Nine Mile, Yoder, Poe,
Uniondale, Edgerton In Allen County, Hessen Cassel, Monmouth, Zulu,
Maples and Mcgill.
This includes the following highways...
Interstate 469 between mile markers 0 and 21.
Interstate 69 in Indiana between mile markers 292 and 298.
&&
LAT...LON 4078 8526 4091 8534 4096 8533 4118 8479
4093 8465
TIME...MOT...LOC 2206Z 246DEG 28KT 4090 8522
HAIL...0.75IN
WIND...40MPH
MCSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:18 PM CDT | Special Marine Warning | IWX | 57 min | |
| May 27, 3:21 PM CDT | Special Weather Statement | IWX | Miami | 39 min |
| May 27, 3:41 PM CDT | Special Weather Statement | IWX | Blackford, Jay | 64 min |
| May 27, 3:46 PM CDT | Severe Thunderstorm Warning | IWX | LaPorte | 44 min |
| May 27, 4:03 PM CDT | Special Weather Statement | IWX | Huntington, Wabash | 27 min |
| May 27, 4:04 PM CDT | Tornado Warning | IWX | LaPorte | 26 min |
| May 27, 4:17 PM CDT | Areal Flood Advisory | IWX | Elkhart, LaPorte, Saint Joseph | 4 hr |
| May 27, 4:19 PM CDT | Special Marine Warning | IWX | 86 min | |
| May 27, 4:25 PM CDT | Special Weather Statement | IWX | Huntington | 35 min |
| May 27, 4:27 PM CDT | Tornado Warning | IWX | LaPorte, Saint Joseph | 33 min |
| May 27, 4:30 PM CDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 45 min |
| May 27, 4:59 PM CDT | Tornado Warning | IWX | LaPorte, Saint Joseph | 46 min |
| May 27, 5:01 PM CDT | Tornado Warning | IWX | LaPorte | 44 min |
| May 27, 5:06 PM CDT | Special Weather Statement | IWX | Allen | 39 min |
| May 27, 5:20 PM CDT | Severe Thunderstorm Warning | IWX | LaPorte, Marshall, Saint Joseph, Starke | 40 min |
| May 27, 5:34 PM CDT | Tornado Warning | IWX | Elkhart, Saint Joseph | 26 min |
| May 27, 5:39 PM CDT | Tornado Warning | IWX | LaPorte, Marshall, Saint Joseph, Starke | 37 min |
| May 27, 5:50 PM CDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange, Saint Joseph | 40 min |
| May 27, 6:15 PM CDT | Special Weather Statement | IWX | Fulton | 45 min |
| May 27, 6:18 PM CDT | Areal Flood Advisory | IWX | Cass, Fulton, Marshall, Pulaski, Starke, White | 113 min |
| May 27, 6:18 PM CDT | Severe Thunderstorm Warning | IWX | Cass, Miami | 42 min |
| May 27, 6:29 PM CDT | Special Weather Statement | IWX | LaGrange | 46 min |
| May 27, 6:29 PM CDT | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Wabash | 46 min |
| May 27, 6:33 PM CDT | Special Marine Warning | IWX | 57 min | |
| May 27, 6:38 PM CDT | Tornado Warning | IWX | Miami, Wabash | 37 min |
| May 27, 6:44 PM CDT | Severe Thunderstorm Warning | IWX | Cass, Grant, Huntington, Miami, Wabash | 46 min |
| May 27, 6:49 PM CDT | Tornado Warning | IWX | Fulton, Miami, Wabash | 26 min |
| May 27, 6:59 PM CDT | Tornado Warning | IWX | Grant, Miami, Wabash | 31 min |
| May 27, 2:49 AM CDT | Dense Fog Advisory | IWX | Branch, Hillsdale | 4 hr |
Nearby
Flash Flood Warnings in Indiana, 2019Flash Flood Warnings in Michigan, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.